Colorado, 2020

Hail in Colorado, June 23, 2020

June 23, 2020 · NWS GLD · 2 events in 1 county or zone

Isolated thunderstorms developed during the afternoon and evening hours in Kit Carson & Cheyenne counties. Thunderstorms yielded hail up to nickle size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms developed during the afternoon and evening hours in Kit Carson & Cheyenne counties. Thunderstorms yielded hail up to nickle size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:23 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 23, 1:23 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
223 PM MDT Tue Jun 23 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 220 PM MDT Tue Jun 23 2020

Through Tonight: Marginal diurnal destabilization (500-1000 J/kg
mlcape), little/no convective inhibition (6.5 C/km H7-H5 lapse
rates), weak low-level upslope flow on the eastern periphery of a
broad lee sfc trough, and differential heating along the Palmer
Divide have aided in the development of isolated convection in Kit
Carson/Cheyenne counties, CO early this afternoon. Deep layer
shear on the order of 20-30 kt suggests that convection will
largely be multicellular in nature, though, short-term guidance
suggests that shear may increase to 25-35 kt and that deep/
established updrafts may acquire supercellular characteristics in
the 19-01Z time-frame -- posing a threat for quarter size hail
and wind gusts up to 65 mph -- mainly in Cheyenne county CO.
Convection should wane/dissipate with loss of heating early this
evening. Some potential for nocturnal convection may exist in
Eastern CO and Southwest KS overnight, though confidence remains
low with regard to whether or not convection will develop.

Wed-Wed night: Flow aloft is anticipated to veer from the NW to
the NNW, on the eastern periphery of the upper ridge building
slowly eastward into the Rockies. Guidance suggests that southerly
return flow may be somewhat more pronounced on Wed -- as the MSLP
gradient tightens on the eastern periphery of a broad lee
cyclone. Given a fair amount of uncertainty with regard to the
potential for nocturnal convection tonight/Wed morning, and
considerable uncertainty with regard to any upstream features
(i.e. small amplitude waves/perturbations in NNW flow aloft) --
the convective forecast in this period remains very uncertain. At
this time, the relative best potential for isolated severe
convection appears to be east of Highway 83 between 3-8 pm MDT.

.LONG TERM...(Friday through Tuesday)
Issued at 236 AM MDT Tue Jun 23 2020

For the extended period, the main wx focus remains on the frontal
passage for Friday-Saturday, with timing issues still from the
latest GFS/ECMWF runs. The trend in the latest 2 models continues to
have a slow moving upper ridge thru the Plains region shifting
eastward. A couple upper lows will be anchored on each side of the
ridge, resulting in the blocking/slow movement especially for the
latter portion of the extended. The first being over the northeast
portion of the country into eastern Canada, and the second arrives
in the Pacific NW.

The system of concern for precip purposes will be a slow moving
shortwave coming into the Rockies, setting up first as 850/sfc lee-
side troughing, then transitioning to a front. This system will be
aided by a 500/700 shortwave to carry it thru the CWA. The latest
GFS has a more aggressive shortwave accompanying the surface front,
while the Euro is now more of an open wave and will allow for a
potential quicker push thru the region. It will be this
inconsistency that keeps pops capped in the chance category, with
best precip accum chances from any rw/trw to occur late Friday into
Friday evening. Lingering activity will occur as front meanders
across the central Plains before clearing late Saturday. More trw
activity possible by next week as the upper ridge is finally east of
the CWA, allowing for lee-side troughing to resume. The instability
ahead of this during the daytime hours could allow for trw to form.

Despite the chances for precip, what the CWA will definitely receive
is a continued above normal trend for temps. These temps will also
bring about fire wx concerns late in the period as drying resume
with southerly surface flow, and an upper fetch from the SSW with
ridge sliding east. Sunday thru Tuesday in NE Colorado will have to
be watched as the week progresses, as this area will be most prone
based on latest guidance.

For temps, above normal warmth across the region remains persistent
w/ an upward trend in temps thru the period. Looking for highs
Friday and Saturday to range from the mid 80s to lower 90s. These
numbers are assuming passage of front goes as forecast. The ECMWF
solution clears the front quicker by Saturday, and could result in
highs a few degrees higher. Sunday and next Monday will have mid to
upper 90s across the area, with lower to some mid 90s next Tuesday.
Overnight lows will have upper 50s west to mid 60s east on Friday
night transition to all 60s for the reminder of the timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 23 2020

VFR conditions are anticipated to prevail through the TAF period
at both terminals. Light/variable (GLD) to 10-15 knot NW (MCK)
winds will prevail this afternoon, becoming light/variable after
sunset this evening. A brief thunderstorm cannot be ruled out in
vicinity of the GLD terminal this afternoon, mainly between
21-01Z. Gusty/erratic winds are likely invof any storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JN
AVIATION...VINCENT
Hazardous weather outlook, Jun 23, 11:52 AM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1252 PM MDT Tue Jun 23 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1252 PM MDT Tue Jun 23 2020 /152 PM CDT Tue Jun 23 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe thunderstorm is possible this afternoon, mainly
south and west of Goodland between 1 PM and 7 PM MDT. Dime to
quarter size hail and wind gusts up to 65 mph are the primary
hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Isolated severe thunderstorms capable of producing large hail and
damaging winds are possible across portions of the Tri-State area
on Wednesday June 24, mainly east of Highway 83 between 3 PM and
8 PM MDT.

Elevated Fire Weather conditions are anticipated in Eastern Colorado
late this week through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon.

Vincent

In the hours before

Special weather statement, Jun 23, 12:08 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
108 PM MDT Tue Jun 23 2020

COZ091-231945-
Kit Carson County CO-
108 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY
UNTIL 145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vona, or near Seibert, moving southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratton, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 404 and
426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3929 10291 3940 10278 3926 10242 3905 10271
TIME...MOT...LOC 1907Z 310DEG 8KT 3931 10280

Vincent
Special weather statement, Jun 23, 12:21 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
121 PM MDT Tue Jun 23 2020

COZ091-092-232000-
Kit Carson County CO-Cheyenne County CO-
121 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200
PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Cheyenne Wells, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arapahoe.

This includes Highway 385 between mile markers 156 and 177.

LAT...LON 3898 10254 3917 10231 3908 10205 3903 10204
      3874 10205
TIME...MOT...LOC 1921Z 313DEG 13KT 3902 10226

Vincent

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 23, 1:23 PM MST
Where
Cheyenne County, 4.93 mi NNW of Salis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.893, -102.313

Trained spotter reported nickel size hail at location.

Hail, Cheyenne

When
June 23, 3:11 PM MST
Where
Cheyenne County, 6.46 mi ESE of Kit Carson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.720, -102.678

Trained spotter reported dime size hail at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899006, 899011.